How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 10313
Experience:  Over 14 years of clinical veterinary experience
11664588
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

My dog was 90 lbs and the vet prescribed 20 mg of

Customer Question

My dog was 90 lbs and the vet prescribed 20 mg of prednisolone as follows: give 1 tablet twice a day for 10 days, then give 1 tablet once a day for 10 days, then give 1 tablet every other day for 10 doses. However he was on the first dose for 7 days and almost died because he got completely dehydrated and was very sick. I'm getting him back to b
JA: I'm sorry to hear that. Problems with drinking can be serious. I'm glad you noticed it. The Veterinarian will know what to do. What is the dog's name?
Customer: not being dehydrated. I then started him on 1 pill (20 mg) a day and tomorrow will be the 5th day doing this. I just need to know what I should do next. His name is Bo.
JA: Is there anything else important you think the Veterinarian should know about Bo?
Customer: He has a mast tumor which is why they started him on the prednisone. His face was sunken in and his eyes looked like they were going in the back of his head. It was awful and I don't have the money to do this. I need to know how to cut him off of this safely. He is also panting like crazy every evening. He was drinking like crazy, but peeing it all out just as fast and that's how he got dehydrated Is it only the $19 or more? I don't have money to blow.
Submitted: 9 days ago.
Category: Dog Veterinary
Expert:  Dr. John replied 9 days ago.

Hello. Thanks for writing in. My name is***** and I would be happy to help you. I am not set up to do phone calls but would be happy to answer any questions you do have online. If you get a request for a phone call, it is from the website and not myself. Just ignore it. You definitely have to be careful with using prednisone and making sure they have a lot of water available, especially on a longer term dosing. So, if he was on the twice a day dosing for 7 days, the safest way to taper it would be once a day for 7 days and every other day for 7-10 days. His body should have more than enough time to adjust and make enough cortisol on its own. If he is doing better now, it sounds like you have 2 more days of the once a day dosing, then go to the every other day dosing. The increased panting should start to subside in the next few days. It sounds like the increase in drinking and urinating has already gotten better, correct? Please let me know if you have any other questions or concerns. Hope this helps.

My goal is to make sure that you get all your question answered and all the information you need. If you are satisfied with my answer, PLEASE RATE IT. Rating it is the only way I get credit for helping you, and we can still continue our conversation. If you feel like it is not helpful to you, or if there is more information you need, please respond back to me before rating. Asking more specific questions usually helps a lot. Realize that our conversation is not intended to diagnose or treat a condition. There has to be a valid veterinary-client-patient relationship established with an exam, according to law. You should always follow up with your vet.

Related Dog Veterinary Questions